Oregon, 2005Debris Flow in Oregon, May 31, 2005
May 31, 2005 · NWS PQR · 1 event in 1 county or zone
1 debris flow, as filed by the National Weather Service.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at May 31, 1:30 PM PST, 1 hour 30 minutes earlier.
Area forecast discussion, May 31, 1:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PDT TUE MAY 31 2005
.SYNOPSIS...A WEAK PAC FRONT WILL PUSH EAST ACROSS THE AREA THIS
EVENING. AN UPPER LOW WILL MOVE INTO WESTERN WA WED WITH COLD AIR
ALOFT DESTABILIZING THE AIR MASS OVER THE NORTH PART OF THE FORECAST
AREA. THE UPPER LOW WILL MOVE OVER IDAHO AND WESTERN MONTANA THU AND
FRI CONTINUING WESTERLY ONSHORE FLOW ALONG WITH A SHOWER THREAT FOR
MOST OF THE AREA. WEAK HIGH PRESSURE WILL MOVE THROUGH THE AREA SAT.
THE NEXT UPPER LOW FROM THE GULF OF ALASKA IS EXPECTED TO MOVE ACROSS
THE AREA EARLY NEXT WEEK.
&&
.SHORT TERM...THE MID LEVEL PORTION OF THE PAC FRONT APPEARED TO BE
MOVING INTO THE CASCADE FOOTHILLS EARLY THIS AFTERNOON AS SHOWN BY
RADAR AND NARROW ENHANCED CLOUDS IN SATELLITE IR AND VISIBLE LOOPERS.
THE LOW LEVEL FRONT APPARENTLY WAS STILL OFFSHORE NEAR 126W WITH A
WEAK WIND SHIFT FINALLY APPARENT AT BUOY 89...EXPECT THIS PORTION OF
THE FRONT TO MOVE EAST ACROSS THE AREA THIS EVENING. THE AIR MASS IS
A LITTLE UNSTABLE NORTHWEST SECTIONS THROUGH EARLY THIS EVENING AS
GFS SHOWS -24C 500MB TEMPERATURES MOVING ACROSS THE NORTHERN ZONES.
AN UPPER LOW FROM SOUTHERN GULF OF ALASKA WILL MOVE ACROSS WESTERN WA
WED. A STRONG SHORT WAVE WITH THE LOW WILL BRING SHOWERS TO THE AREA
WHILE COLD AIR ALOFT MAY INCREASE THE INSTABILITY ENOUGH FOR TSTMS
NORTH ZONES IF CAN GET AFTERNOON SUN BREAKS. NEW GFS MORE PROGRESSIVE
THAN PREVIOUS MODELS SHIFTING THE UPPER LOW SOUTHEAST OF THE
AREA...HOWEVER A WEAKENING UPPER TROUGH LINGERS OVER THE AREA THROUGH
FRI WITH SOME CYCLONIC ONSHORE FLOW CONTINUING. WILL HOLD ONTO CHANCE
POPS FOR AREA THU EXCEPT LIKELY CASCADES IN FAVORABLE UP SLOPE
FLOW...THEN TAPER OFF TOWARD SLIGHT CHANCE VALLEYS TO CHANCE NORTHERN
MOUNTAINS FRI.
.LONG TERM...MODELS IN DECENT AGREEMENT SHOWING FLAT RIDGING OVER THE
AREA SAT...THEN THE NEXT UPPER LOW DROPS SOUTHEAST TOWARD THE AREA
SUN WITH NEW 12Z ECMWF JUST COMING IN LOOKING A TAD FASTER THEN GFS.
MODEL POSITIONING A BIT DIFFERENT FOR MON WITH THE LOW SOMEWHERE OVER
OREGON OR JUST OFFSHORE...SHOULD BE COOL AND FAVORABLE FOR SHOWERS
WITH POSSIBLE CONVECTION. THE REGION MAY REMAIN UNDER THE INFLUENCE
OF THE LOW TUE AS IT SLOWLY KICKS EAST OUT THE AREA. WILLIS
&&
.AVIATION...CURRENT AVIATION FORECASTS COVER ANTICIPATED WEATHER AT
AIRPORTS FOR NEXT 24 HOURS.
&&
.PRELIMINARY POINT POPS
AST 688543 PDX 677542 SLE 677532 EUG 544421
&&
.PQR WATCHES/WARNING/ADVISORIES
.WA/OR...SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR LATER
TONIGHT AND WED.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, May 31, 4:52 AM PST, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
552 AM PDT TUE MAY 31 2005
ORZ002-004-008-012-013-PZZ255-275-011300-
CENTRAL OREGON COAST-CENTRAL COAST RANGE OF WESTERN OREGON-
SOUTH WILLAMETTE VALLEY-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-
COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
552 AM PDT TUE MAY 31 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL
WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.
ORZ001-003-005>007-009>011-PZZ210-250-270-WAZ019>023-039-040-
011300-
NORTH OREGON COAST-COAST RANGE OF NORTHWEST OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
552 AM PDT TUE MAY 31 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WASHINGTON...NORTHWEST OREGON AND NORTHWEST OREGON AND SOUTHWEST
WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AFTERNOON AND EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, May 31, 9:38 AM PST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1038 AM PDT TUE MAY 31 2005
WAZ019-040-011745-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
1038 AM PDT TUE MAY 31 2005
...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...
.SYNOPSIS...WESTERLY ONSHORE FLOW WILL INCREASE THIS MORNING AHEAD OF
AN APPROACHING PACIFIC COLD FRONT. THE FRONT WILL PUSH ONTO THE COAST
LATE TODAY AND MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. AN
UPPER LOW WILL MOVE INTO WESTERN WA WED WITH COLD AIR ALOFT
DESTABILIZING THE AIR MASS. THE UPPER LOW WILL MOVE OVER IDAHO AND
WESTERN MONTANA THU AND FRI CONTINUING WESTERLY ONSHORE FLOW ALONG
WITH A SHOWER THREAT. WEAK HIGH PRESSURE WILL MOVE THROUGH THE
AREA SAT. THE NEXT TROUGH FROM THE GULF OF ALASKA IS EXPECTED TO
MOVE INTO THE AREA SUN AND MON.
=====================================================================
= KEY TO DECODING THE WIND DATA... =
= FORMAT... 168025 WHERE FIRST THREE DIGITS ARE THE WIND DIRECTION =
= AND THE LAST THREE DIGITS ARE THE WIND SPEED. =
= IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH. =
= ***** ALL WIND DATA ARE IN MILES PER HOUR ***** =
=====================================================================
MORNING SALEM BALLOON SOUNDING WIND 05/31 0500 PDT
1000 FT 280010 (MPH)
2000 FT 295012 (MPH)
2600 FT 285013 (MPH)
3000 FT 285013 (MPH)
4000 FT 280014 (MPH)
4900 FT 285017 (MPH)
6000 FT 285022 (MPH)
7000 FT 280025 (MPH)
8000 FT 265028 (MPH)
9000 FT 265029 (MPH)
10100 FT 265029 (MPH)
12000 FT 250029 (MPH)
14000 FT 270033 (MPH)
16000 FT 265041 (MPH)
18600 FT 255039 (MPH)
20000 FT 255041 (MPH)
24000 FT 270064 (MPH)
25000 FT 270069 (MPH)
30000 FT 275090 (MPH)
30600 FT 275092 (MPH)
34600 FT 285112 (MPH)
35000 FT 285115 (MPH)
36000 FT 285122 (MPH)
38000 FT 285114 (MPH)
39200 FT 285104 (MPH)
44000 FT 275035 (MPH)
45100 FT 270040 (MPH)
50000 FT 275026 (MPH)
53000 FT 260014 (MPH)
53600 FT 260014 (MPH)
FORECAST WINDS FOR MOUNT ST HELENS
ELEV. 05/31 0500PDT 05/31 1700PDT 06/01 0500PDT 06/01 1700PDT
3000 273012 256018 262021 291017
6000 285018 284024 265021 303017
9000 262024 288020 281023 302017
12000 258033 266017 292028 303017
15000 254037 250031 298033 319019
18000 250043 257035 294041 323024
21000 256051 259036 293042 323031
24000 260062 261040 298041 324031
27000 259077 261046 302040 320031
30000 264081 266052 303048 325028
33000 268089 271053 303054 329028
36000 268085 269052 303051 321025
39000 267073 268049 302046 312024
42000 272053 269044 299037 306024
45000 273035 270038 296029 301023
48000 258028 268032 290025 297019
51000 244021 267026 285020 293015
Debris Flow, Western Columbia River Gorge
- When
- May 31, 3:00 PM PST to 5:00 PM PST
- Where
- Western Columbia River Gorge forecast zone
- Reported by
- EMERGENCY MANAGER
Thunderstorms near the Columbia River Gorge dumped heavy rain that caused mud slides on the Historic Columbia River Gorge Scenic Highway. A weather spotter in Troutdale reported one inch of rain in twenty minutes, and half-an-inch was reported at the Troutdale airport in an hour. Eight slides closed the Scenic Highway for twenty-four hours while 1,000 cubic yards of debris were removed.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, May 31, 2005$718,000 · F1 · 50 events
- Tornado in Florida, May 31, 2005$80,000 · F1 · 1 event
- Tornado and Flash Flood in Texas, May 31, 2005$94,000 · F0 · 15 events
- Hail and Damaging Winds in Texas, May 31, 20054.25 in hail · 46 events
- Tornado in Alabama, May 31, 2005$40,000 · F0 · 1 event
- Lightning Strike in Florida, May 31, 2005$30,000 · 1 event
- Lightning Strikes in Connecticut, May 31, 20052 injured · 2 events
- Hail and Damaging Winds in Texas, May 31, 2005$8,000 · 1.75 in hail · 13 events
- Tornado in Alabama, May 31, 2005$15,000 · F0 · 1 event
- Hail and Damaging Winds in Texas, May 31, 20052 in hail · 8 events
- Hail in Oklahoma, May 31, 20051.75 in hail · 6 events
- Flash Flood and Hail in Texas, May 31, 20051.75 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452706.